The US Drug Enforcement Agency (DEA) is warning the public and police nationwide about the risks of carfentanil, an analogue of the synthetic opioid analgesic fentanyl, which is 100 times more potent than fentanyl.
Carfentanil is a Schedule II substance under the Controlled Substances Act and is used as a tranquilizing agent for elephants and other large mammals. It is not approved for use in humans.
The DEA, local law enforcement, and first responders have recently come across carfentanil, which has been linked to a significant number of overdose deaths in various parts of the country. Improper handling of carfentanil, as well as fentanyl and other fentanyl-related compounds, can be life-threatening, the agency said.
"Carfentanil is surfacing in more and more communities," DEA Acting Administrator Chuck Rosenberg said in a statement. "We see it on the streets, often disguised as heroin. It is crazy dangerous. Synthetics such as fentanyl and carfentanil can kill you. I hope our first responders – and the public – will read and heed our health and safety warning."
Carfentanil and other fentanyl-related compounds can come in several forms, including powder, blotter paper, tablets, and spray. They can be absorbed through the skin or accidentally inhaled. The DEA says anyone who encounters carfentanil or suspects it should take the following actions:
Exercise extreme caution. Only properly trained and outfitted law enforcement professionals should handle any substance suspected to contain fentanyl or a fentanyl-related compound. If encountered, contact the appropriate officials within your agency.
Be aware of signs of exposure. Symptoms include respiratory depression or arrest, drowsiness, disorientation, sedation, pinpoint pupils, and clammy skin. The onset of these symptoms usually occurs within minutes of exposure.
Seek immediate medical attention. Carfentanil and other fentanyl-related substances work quickly. The emergency medical service (EMS) should be called immediately in cases of suspected exposure. If inhaled, move the victim to fresh air. If ingested and the victim is conscious, wash out the victim's eyes and mouth with cool water.
Be ready to administer naloxone, which can reverse an overdose of carfentanil, fentanyl, or other opioids. Multiple doses of naloxone may be required. Continue to administer a dose of naloxone every 2 to 3 minutes until the individual is breathing on his/her own for at least 15 minutes or until the EMS arrives.
Know that carfentanil can resemble powdered cocaine or heroin. If carfentanil or any synthetic opioid is suspected, do not take samples or disturb the substance, as this could lead to accidental exposure. Secure the substance and follow approved transportation procedures.
"Unprecedented" Number of Overdose Deaths
In March 2015, as reported by Medscape Medical News, the DEA issued a nationwide alert about the dangers of fentanyl and fentanyl analogues/compounds.
Fentanyl, which is often used in anesthesia to prevent pain after surgery or other procedures, is being mixed with heroin to increase its potency. This is causing significant problems across the country, particularly because heroin abuse has increased, the DEA said. Many users underestimate the potency of fentanyl. The dosage of fentanyl is 1 microgram, one millionth of a gram – similar to just a few granules of table salt, the DEA said.
During the past 2 years, the distribution of clandestinely manufactured fentanyl has been linked to an "unprecedented" outbreak of thousands of overdoses and deaths, according to the agency.
"Fentanyl is being sold as heroin in virtually every corner of our country. It's produced clandestinely in Mexico, and [also] comes directly from China. It is 40 to 50 times stronger than street-level heroin. A very small amount ingested or absorbed through your skin can kill you," said Acting Deputy Administrator Jack Riley.
DEA Sounds Alarm on Elephant Tranquilizer Carfentanil. Medscape. Sept 23, 2016.